Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 126, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 23, 2016, 12:41 PM CDT for Grenada County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 12:41 PM CDT (17:41 UTC)
- Expired
- Jul 23, 2016, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Grenada County, MS
The radar
The Columbus AFB radar (KGWX), 132 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1852 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988
WGUS54 KJAN 231741
FFWJAN
MSC043-232045-
/O.NEW.KJAN.FF.W.0126.160723T1741Z-160723T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1241 PM CDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
* UNTIL 345 PM CDT
* AT 1241 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO FIVE INCHES OF RAIN HAVE
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRENADA...BEW SPRINGS...GORE SPRINGS...MISTERTON AND ELLIOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3387 8977 3387 8951 3368 8951 3368 8988
3383 8993 3390 8993 3390 8977
$$
LAMB2 follow-up statements
303
WGUS74 KJAN 231840
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CDT SAT JUL 23 2016
MSC043-232045-
/O.CON.KJAN.FF.W.0126.000000T0000Z-160723T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-
140 PM CDT SAT JUL 23 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
GRENADA COUNTY...
AT 139 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA. UP TO SIX INCHES OF RAIN HAVE FALLEN ON THE NORTH END OF
GRENADA LAKE WITH AMOUNTS OF ONE TO THREE INCHES ELSEWHERE IN
EASTERN GRENADA COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GRENADA...BEW SPRINGS...GORE SPRINGS...MISTERTON AND ELLIOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3387 8977 3387 8951 3368 8951 3368 8988
3383 8993 3390 8993 3390 8977
$$
LAMB787
WGUS74 KJAN 231953
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT SAT JUL 23 2016
MSC043-232003-
/O.CAN.KJAN.FF.W.0126.000000T0000Z-160723T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-
253 PM CDT SAT JUL 23 2016
...THE FLASH FLOOD WARNING FOR GRENADA COUNTY IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3387 8977 3387 8951 3368 8951 3368 8988
3383 8993 3390 8993 3390 8977
$$
LAMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:19 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 23, 11:19 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1119 AM CDT SAT JUL 23 2016
.UPDATE...Temperatures have been a little slower to warm today but
are still warming into the upper 80s/lower 90s. With dewpoints
running in the 70s, heat indices are approaching the upper 90s/near
100 degrees. Some showers and storms have been moving very slowly
across portions of Grenada County this morning in association with a
shortwave dropping into the region. Expect that as temperatures
continue to warm, we should see another day of scattered afternoon
showers and storms. Going forecast is in decent shape. The only
changes were to account for current trends and to drop PoPs for
earlier in the day. /28/
&&
.AVIATION...VFR conditions will prevail through much of the TAF
period. However, scattered to numerous SHRA/TSRA will develop
through the day, primarily during the afternoon and early evening
hours. This activity could bring brief ceiling/visibility reductions
and strong storms will be capable of strong wind gusts.
Redevelopment of areas fog and low stratus resulting in IFR/LIFR
flight rules will be possible late tonight into early Sunday
morning, especially in areas that receive rain today. /DL/
&&
.PREV DISCUSSION... /issued 433 AM CDT SAT JUL 23 2016/
SHORT TERM...Today through Sunday night...Overall models have come
in a little cooler and wetter for this weekend. The large mid level
ridge that has brought above normal temperatures this week will
continue to weaken through Sunday. Early morning water vapor
imagery/RAP analysis had a 596dam high centered over the southern
plains ridging east with the 592dam height nearly along the
Mississippi river. A shortwave was noted dropping south over west
Tennessee that will drop over our CWA later this afternoon and
evening. Models agree that this feature will help lead to a greater
coverage of storms over our CWA. Until then, we are expected to heat
up and maintain an anomalously moist airmass over our CWA. Some
patchy dense fog has developed over southeast Mississippi this
morning along with some stratus north to the Interstate 20 corridor.
This may delay warming early this morning but maximum temperatures
are expected to reach 94-98F at most locations. These temperatures
will combine with high humidity to result in peak heat index values
above 105 over much of the area again today. The greatest heat index
values are expected in our western zones. The inherited Heat
Advisory will remain in effect until 7PM this evening. There will be
a distinct diurnal trend to the convection this evening but the
shortwave is expected to still be over our western zones Sunday
morning and will therefore maintain a chance of rain through the
night. The NAM and Canadian close off the shortwave over our western
zones Sunday morning. Models agree that this feature will west
southwest and be over east Texas by sunrise Monday. It will help
increase PWATS to near two and a quarter inches over most of our CWA
Sunday before slightly drier air moves back in from the east by
Monday morning. The rain chances and associated cloud cover will
limit insolation Sunday with maximum temperatures only reaching the
lower 90s which is normal for this time of the year. It will still
be quite humid resulting in peak heat index values above 100 but
below 105 so wl not extend the Heat Advisory this forecast package.
Our western zones will see the greatest heat index values so wl
include a limited area there in our HWO. /22/
LONG TERM...Monday through next weekend...
Upper ridge that has been entrenched over the region over the past
week will have gradually begun to weaken late this weekend into
Monday. The upper ridge axis will flatten and become more situated
into the central Plains to eastern Rockies. That will help two
decent shortwaves to move through the region. Monday the PW's will
still be pretty high near two inches in the west with some sub 2
inch PW's finally nosing in the east in the wake of the southwest-
westerly moving shortwave moving into the southern Plains. This
perturbation will continue to move west along the periphery of the
ridge while upper ridging over the western Atlantic will swing in an
easterly wave/TUTT across the Florida Panhandle on Monday morning
into afternoon near the Gulf Coast. This will help keep moisture the
best along the southern half and kept the best POPS in that area
with less in the north. Heat issues will be less of a concern on
Monday but there will still be lingering high dewpoints in the Delta
and near the I-55 corridor. Highs will be slightly lower in the low-
mid 90s but enough areas topping out in the 103-105 range to include
a limited for heat in the Delta and central Mississippi and north of
I-20 near the I-55 corridor.
A cold front will stall just north of the area early next week and
this in addition to the easterly wave moving over southern Louisiana
and southwest Mississippi will help spark more convection on Tuesday
and into Wednesday, mainly over the southern and western portions of
the region. Heat issues will again be further confined into the
Delta on Tuesday before clouds and convection on Wednesday will help
keep highs into the lower 90s and preclude any heat issues. As the
easterly wave moves northwest out of the area under the ridge
further building west towards the Rockies, a deep trough and cold
front will take shape over the north-central Plains. Our area will
be in weak ridging but gradually this weakness will increase over
our area, helping to bring the cold front down near our area and
increase rain and storm chances from the north Thursday into the
weekend. This will keep some temperatures down in the north but
overall near normal temperatures and increased chances of storms
later in the work week. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 95 75 93 74 / 40 44 41 28
Meridian 95 73 93 73 / 28 37 29 20
Vicksburg 96 75 93 74 / 45 46 54 31
Hattiesburg 93 74 92 74 / 29 29 43 32
Natchez 93 75 91 74 / 46 34 57 34
Greenville 96 76 93 75 / 48 48 57 25
Greenwood 94 75 92 74 / 51 48 48 21
&&
.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>057-
059>065.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&Hazardous weather outlook, Jul 23, 5:16 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 516 AM CDT SAT JUL 23 2016 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>065- 241030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON- 516 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI... SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT EXCESSIVE HEAT THREAT...ELEVATED TIMING...TODAY HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S COMBINED WITH HIGH HUMIDITY LEVELS WILL RESULT IN PEAK HEAT INDEX VALUES OF 106 TO 110 DEGREES THROUGH EARLY THIS EVENING. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MAXIMUM HEAT INDEX VALUES NEAR 105 DEGREES ARE POSSIBLE FOR LOCATIONS NORTHWEST OF THE NATCHEZ TRACE CORRIDOR SUNDAY AND MONDAY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. MSZ058-066-072>074-241030- CLARKE-JONES-MARION-LAMAR-FORREST- 516 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT EXCESSIVE HEAT THREAT...LIMITED TIMING...TODAY HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES UP TO 105 DEGREES ACROSS THE AREA TODAY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1) .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY. 21 && ...HAZARD LEGEND... *EXCESSIVE HEAT* EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107 DEGREES. SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES. ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR TEMPERATURES GREATER THAN 103 DEGREES. LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR TEMPERATURES 100 TO 103 DEGREES. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE NWS JAN TROPICAL PAGE... WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL NATIONAL HURRICANE CENTER HOME PAGE... WWW.NHC.NOAA.GOV/ FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jul 23, 10:27 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1027 AM CDT SAT JUL 23 2016 MSZ026-231630- GRENADA MS- 1027 AM CDT SAT JUL 23 2016 ...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL OVER EASTERN GRENADA COUNTY... AT 1026 AM CDT...METEOROLOGISTS WERE TRACKING THUNDERSTORMS PRODUCING HEAVY RAIN FROM GRENADA LAKE TO AROUND GORE SPRINGS. LOCATIONS IMPACTED INCLUDE... GORE SPRINGS AND MISTERTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3368 8951 3368 8965 3387 8976 3387 8951 TIME...MOT...LOC 1526Z 302DEG 2KT 3381 8965 LAMB
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:01 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha, Webster | 29 min |
| Jul 23, 10:27 AM CDT | Special Weather Statement | JAN | Grenada | 63 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.